Off opoids for first time in 14 years!

Discussion in 'Fibromyalgia Main Forum' started by chris3, Apr 28, 2012.

  1. chris3

    chris3 New Member

    Hi Everyone,

    Just wanted to share my journey of coming off all narcotic medication. Was on 200mcg of fentanyl patches and dilaudid for breakthrough pain, and finally only on T4s as required. It was a very rough road, but I did it and I am glad.

    I have lost both my parents to cancer in the past three years, and watching them in pain made me realize if I kept taking all these pain meds I may affect my own health, so I began the long road to stopping them. Sometimes, like today, I wish I was still on them, but I know each day will have the same pain anyway.

    I mean NO disrespect to people on pain meds, just wanted to share with fellow fibro mites! As well, how many of you are red heads? I am told we experience pain differently, what do you think? Gentle hugs to all of you and hoping your pain is not too bad!

    Take care,

  2. MicheleK

    MicheleK Member


    Congratulations! That is a difficult thing to do when in such pain. Opiates are not the best choice for Fibromyalgia and the leading FM doctors will tell you so. Tramadol is good for FM and if it is not strong enough you can use tylenol or advil with it. Also stretching a number of times a day as well as having a electric massager that can reach everywhere you have pain is really helpful. We have to keep the muscles as unwound as possible. Heating pads also help.

    I have not heard about the redhead thing. What is the theory on that?

    My time on opiates proved very difficult on other areas of my body such as my colon. They caused such constipation. Also the dizziness and the moodiness sometimes hit me too. I have started on LDN in hopes it will also be another tool for pain.

    Michele K
  3. razorqueen

    razorqueen Member

    For you! I am on 20mgs OxyContin x2, and oxy ir 5mgsx2. My dr has decided. It is time to come off. So I have dropped one of the 5mgs of the oxy ir. we plan on a slow taper, taking about 6 months if all goes well. I am quite scared as I have experienced withdrawl from AD's before and it was NOT fun!

    What can I expect? So far so good, but I don't know what,my alternative is for pain relief. How long did it take you? Do you have any tips?
  4. deepak

    deepak Member

    Just wanted to send you warm hugs :)

    With love,
  5. moi482001

    moi482001 Member

    I was also on Oxycontin for 12 years and have kicked it due to the side effects. Constipation was the worst but in the six months leading up to my decision, my stomach started to give me problems. When I stopped taking the Oxy, severe headaches would just paralyze me, along with all the other pain. I got through on extra strength Tylenol but have since read that even these can have a rebound effect.

    Shortly after, I stopped taking the anti-depressants and I feel like myself for the first time. I cant deny that tears are more common but so what. I had all these feelings bottled up because of the anti-depressants. There's nothing better than a good cry in the shower when you can't take it anymore.

    I now only take Tradazone for sleeping and try to go to sleep only when I feel that I am exhausted.

    A chiro is helping me to reduce the back pain and the knots all over my body. He appears to be doing a good job. Daily walks and stretching are a must to get the body more relaxed.

    For now, I continue to believe this was a good decision but a tough, very tough, withdrawal. That in itself tells you that these drugs are not to be taken lightly.
  6. cal-bunnygirl

    cal-bunnygirl New Member

    Sounds like a good choice to get off that stuff.

    I've never taken any of that stuff. Only in the last few years did i try tramadol and I do like it. I also tried fiorcet for heahaches, but niether or those are narcotics. My doc had to gently push me that is was ok to take more pain meds than I was and I'm glad he did as the tramadol helps me sleep.

    But, even with tramadol, I wonder how long I should take it. I take one or two a day now.
  7. rosemarie

    rosemarie Member

    I struggle with the question about stopping my pain meds or reducing them. About 6 years ago I found a pain doctor and he prescribed me Oxycontin's and LOrtab. For a while I was really out of pain but after seeing my doctor and having a cholesterol test I started taking a medication's top reduce my cholesterol levels. I thought that I had found the cure to my pain but after two weeks on the anti cholesterol meds I was in more pain than I had ever been in all my life. I stopped that mediction and never again was I pain free.
    Over the years I have been on alot of different pain meds some stronger and others less strong.

    MY biggest problem is my daughters who hate it that I am on pain meds at all. To them the pain meds are the reason I fall alseep when talking to them on the phone, doze off in the afternoon while talking with them, for walking funny, sounding like I am drunk when I have not taken any thing or drank any thing..

    Over the past year or so I have been reducing my pain meds and other meds as well. I started out taking 500 mgs of Mscontin, 100 mgs 5 x a day. I Noticed that at the end of the month I always had some left over. But due to not knowing that I didn't have to refill them every 30 days , that I could just use them up until I needed to refill them. I ended up seeing my when I had 3 bottles of Mscontin and I didn't want to have that just laying around the house. So we distroyed it and I started reducing it right then. First 4 times a day, then three, and now I am on two and they are still reduced to 60 mgs. And I changed my MSIR to hydrdomophone 4 mgs. The first month I started them I made them last for 45 days. I was taking two a day instead of 4. I now am on 3 a day and trying to reduce them as well.
    I will then lower my soma and visteril as well. It may take some time but I will get to a point where I can do with out them . I am not sure about that last comment. I hate being in pain and I have more pain problems than just fibro, I have end-stage oesteo-arthritis in both knee's and need both knees replaced. That terrifies me as it will mean I will need stronger pain meds for a while afte the surgery. But surgery is not going to happen any atime soon, I am so scared of having more surgery and going under anesthia. I had a bad experence with it and I remember it every time I have had surgery. I a lso can't afford to get them replaced. So I am trying to get to the point where I am taking the least amont of pain meds as possiable. I don't like taking them being on them, I hate the stigma and how my famioly reacts and thinks about me.

    I just know that I don't handle pain very well at all. So I am doing what I think is best for me. I still don't know if that reducing them is the best thing or not. But I am being very careful in what I take and how much too.

    I respect you who have not evr taken pain meds and every one who has stopped them. Your amazing and your doing the best thing for your body.

    I will keep working on reducing my pain meds. and even try to stop taking them too. I really want to have happy daughters but I would also like them to understand that my falling alseep while talking to them on the phone, or infront of them at home, and sluring my words don't mean I am stoned or taken too many of my meds. I have fibro and MPS ,and other chronic pain condtitions that all cause flare ups and send me more pain than I can deal with. I just want them to know that my meds are not the total reason I doze off while talking to them. I hurt so much and I am trying to get every one understand that there are more reasons for my pain than they understand. And I don't take more of my meds than the doctor prescribes for me, in fact I try to take less. I just want them to understand.
    Thanks for evrything
  8. cal-bunnygirl

    cal-bunnygirl New Member

    Well, we only can do what we feel is best for ourselves. We all have different levels of pain. So for some, they might not need them as much as you do. I know for me, pain isn't the most debilitating symptom, while for others, the pain really is really much worse than mine.

    It's so hard to be sick and have people not understand. I hope that your daughters get more of what your going through soon.